Kentucky, 2008

Damaging Wind in Kentucky, June 12, 2008

June 12, 2008 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm occurred in a south wind flow of very warm and unstable air. The storm only briefly pulsed above severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred in a south wind flow of very warm and unstable air. The storm only briefly pulsed above severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 12, 12:49 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 12, 12:49 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CDT THU JUN 12 2008

.DISCUSSION...
ENHANCED CU FIELD/ISOLATED CONVECTION DRIVEN BY DIURNAL AID WILL
SUBSIDE AFT SUNSET. GFS/NAM BOTH MODELLING OUR INCOMING BOUNDARY
INTO/THRU THE FA TOMORROW (FRIDAY) NIGHT. UNTIL THEN HEAT OF DAY
ACTIVITY (FRI) MAY DEVELOP PRE-FRONTALLY BUT SHOULD BE MORE WIDELY
SCATTERED. AFT 00Z SAT WE LOSE THE INTENSITY OF PEAK DIURNAL
HEATING INSOFAR AS SURFACE INSTABILITY GOES...BUT THE BOUNDARY
SHOULD COMPENSATE AS IT COLLIDES WITH A SURFACE MOIST TONGUE OF 70F
TDS. SLGT RISK SVR CONTINUES WITH PEAK POPS 03Z-09Z FOR MOST OF
FA. HPC MODELS .5-1 QPF AREALLY AVERAGED WITH HEAVIEST RAINS
THREAT JUST OUTSIDE FA. STILL THIS ADDITIONAL RAINFALL MAY
HEIGHTEN RIVER FLOODING CONCERNS WITH SOME (WHITE/WABASH) IN
RECORD OR NEAR RECORD FLOODING ALREADY.

HAVE CONTINUED THE SLGT CHANCE MENTION OF POPS FOR EARLY SAT
FAR SERN PTNS FA (PENNYRILE WKY) DESPITE BOUNDARY BEING NEARLY
ENTIRELY THROUGH MOST OF FA. SURFACE HIGH PRESSURE BUILDS IN THE
WAKE OF THE DEPARTING FRONT AND DRIER AIR WORKS DOWN THE COLUMN
FOR THE REMAINDER OF THE WEEKEND. THERE IS A DIURNAL REDEVELOPMENT
RIGHT ALONG THE STILL CLOSE BY FRONT SAT PM...BUT BELIEVE IT WILL
BE JUST SOUTH AND EAST OF THE CWA BORDER.

SUN NIGHT-MON THE 2NDARY/REINFORCING COOL/DRY SHOT MAY YIELD AN
ACCOMPANYING SMALL POP IN THE NWLY FLOW PATTERN. AFT THAT THIS AIR
MASS THAT COMES IN FOR TUE-WED PRODUCES REAL PLEASANT
TEMPS/HUMIDITIES FOR THIS TIME OF YEAR...WITH U50S-L60S AND
U70S-L80S ANTICIPATED PERHAPS INTO THU EVEN.

MOS BLEND TO EXISTING FORECAST/COLLAB PIC WORKS NEAR TO MEDIUM
RANGE WHILE HPC LED NOS BLENDS WELL INTO THE COLLAB PIC/LONG RANGE
AND IS NOT TOO FAR OFF THE 00Z MEX EITHER.

&&

.AVIATION...
ISOLATED DIURNAL CONVECTION WILL DIMINISH AROUND SUNSET. THE
ACTIVITY WILL REMAIN MOST CONCENTRATED SOUTH AND EAST OF THE OHIO
RIVER...INCLUDING KPAH AND KEVV. MAINLY CLEAR SKIES ARE EXPECTED
TONIGHT. CUMULUS CLOUDS WILL REFORM FRIDAY MORNING. SOUTH TO
SOUTHWEST WINDS WILL GUST TO NEAR 20 MPH IN THE DAYTIME HOURS...AND
BE LESS THAN 10 MPH AT NIGHT. NO VISIBILITY RESTRICTIONS ANTICIPATED
THROUGH 18Z FRIDAY...OUTSIDE OF ISOLATED STORMS THIS AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 12, 1:22 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
222 PM CDT THU JUN 12 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
222 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE UNTIL SUNSET...MAINLY ALONG
AND EAST OF THE LAKES IN WESTERN KENTUCKY...ACROSS THE SOUTHERN
PENNYRILE. LOCALLY HEAVY RAINS AND LIGHTNING ARE THE PRIMARY
THREATS.

FLOODING WILL CONTINUE ALONG SOME PORTIONS OF AREA RIVERS. REFER
TO THE FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE FRIDAY INTO
FRIDAY NIGHT. A COLD FRONT WILL APPROACH THE REGION FROM THE NORTH
AND WEST FRIDAY...AND SWEEP ACROSS THE QUAD STATE FRIDAY NIGHT. THE
MAIN HAZARDS FROM STORMS THAT DEVELOP ALONG AND AHEAD OF THE
FRONT WILL BE DAMAGING WIND AND POSSIBLY HAIL. IN ADDITION...THE
STORMS COULD BRING SOME HEAVY RAINFALL TO THE AREA...ESPECIALLY IN
THE WABASH VALLEY OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA.

ANOTHER SMALLER CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY NIGHT
THROUGH MONDAY NIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
IN THIS TIME FRAME.

FLOODING WILL CONTINUE ON PORTIONS OF AREA RIVERS AND FLOOD
WARNINGS AND STATEMENTS SHOULD CONTINUE TO BE MONITORED FOR MORE
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE FRIDAY OR FRIDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muhlenberg

When
June 12, 1:34 PM CST
Where
Muhlenberg County, 3 mi NE of Drakesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.251, -87.011

Power poles were leaning over a state road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101979.